Alert archive / Nevada / Red Flag Warnings in 2018

Red Flag Warning 15, NWS Las Vegas, NV

July 2, 2018Lincoln County, Nevada

NWS Las Vegas, NV issued this red flag warning at Jul 2, 2018, 1:14 PM PDT for Lincoln County, Nevada. It took effect at Jul 3, 2018, 10:00 AM PDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 2, 2018, 1:14 PM PDT (20:14 UTC)
In effect from
Jul 3, 2018, 10:00 AM PDT
Expired
Jul 3, 2018, 9:00 PM PDT
In force
11 hr
Issued by
NWS Las Vegas, NV

County Lincoln County, NV

The radar

The Cedar City radar (KICX), 178 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 8.2 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2018-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2018-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4069 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

764 
WWUS85 KVEF 022014
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
114 PM PDT Mon Jul 2 2018

.Increasing southerly winds will lead to critical fire conditions
across portions of Lincoln County Tuesday.

NVZ461-031100-
/O.UPG.KVEF.FW.A.0008.180703T1700Z-180704T0400Z/
/O.NEW.KVEF.FW.W.0015.180703T1700Z-180704T0400Z/
Lincoln County/Ely Dispatch-
114 PM PDT Mon Jul 2 2018

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 9 PM PDT TUESDAY FOR
STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONE 461...

The National Weather Service in Las Vegas has issued a Red Flag
Warning, which is in effect from 10 AM to 9 PM PDT Tuesday.

* AFFECTED AREA...In Nevada...Fire weather zone 461.

* TIMING...Critical fire weather conditions are expected to
  develop late Tuesday morning, peak during the afternoon, then 
  decrease Tuesday evening. 

* WIND...South to southwest gusting 30 to 40 MPH.

* HUMIDITY...Minimum values between 5 and 10 percent.

* IMPACTS...A combination of gusty winds...low relative 
  humidity...and very warm temperatures can contribute to extreme 
  fire behavior. Any fires that develop will likely spread 
  rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Outdoor burning, grilling, lighting of fireworks, and other
activities that could trigger fires are not recommended. Heed all
fire restrictions and local firework laws.

&&

$$

Wolcott

weather.gov/lasvegas
3 follow-up statements
809 
WWUS85 KVEF 031057
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
357 AM PDT Tue Jul 3 2018

NVZ461-031700-
/O.CON.KVEF.FW.W.0015.180703T1700Z-180704T0400Z/
Lincoln County/Ely Dispatch-
357 AM PDT Tue Jul 3 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
9 PM PDT THIS EVENING FOR STRONG WINDS AND LOW RH FOR FIRE
WEATHER ZONE 461...

* AFFECTED AREA...In Nevada...Fire weather zone 461...Lincoln
  County.

* TIMING...Critical fire weather conditions are expected to
  develop late this morning, peak during the afternoon, then
  decrease this evening.

* WIND...South to southwest gusting 30 to 40 MPH.

* HUMIDITY...Minimum values between 5 and 10 percent.

* IMPACTS...A combination of gusty winds...low relative 
  humidity...and very warm temperatures can contribute to 
  extreme fire behavior. Any fires that develop will likely 
  spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Outdoor burning, grilling, lighting of fireworks, and other
activities that could trigger fires are not recommended. Heed all
fire restrictions and local fireworks laws.

&&

$$


weather.gov/lasvegas
994 
WWUS85 KVEF 031658
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
958 AM PDT Tue Jul 3 2018

CAZ226-NVZ460-040400-
/O.NEW.KVEF.FW.W.0016.180704T2000Z-180705T0300Z/
Owens Valley/Southern Inyo Forest-
Esmeralda and Nye County Deserts/CNC Dispatch-
958 AM PDT Tue Jul 3 2018

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM PDT WEDNESDAY FOR
GUSTY WINDS AND LOW RH...

The National Weather Service in Las Vegas has issued a Red Flag
Warning, which is in effect from 1 PM to 8 PM PDT Wednesday. 

* AFFECTED AREA...In California...Fire weather zone 226.In 
  Nevada...Fire weather zone 460. 

* TIMING...Critical fire weather conditions will develop early
  Wednesday afternoon, peak between 4 PM and 7 PM, then decrease
  during the evening.

* WIND...South winds gusting 30 to 40 MPH.

* HUMIDITY...Minimum values between 5 and 10 percent.

* IMPACTS...A combination of gusty winds...low relative
  humidity...and very warm temperatures can contribute to extreme
  fire behavior. Any fires that develop will likely spread 
  rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Outdoor burning, grilling, lighting of fireworks, and other
activities that could trigger fires are not recommended during the
Red Flag period. Heed all fire restrictions and local fireworks 
laws.

&&

$$

NVZ461-040400-
/O.CON.KVEF.FW.W.0015.180703T1700Z-180704T0400Z/
Lincoln County/Ely Dispatch-
958 AM PDT Tue Jul 3 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING
FOR STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONE 461...

* AFFECTED AREA...In Nevada...Fire weather zone 461...Lincoln 
  County. 

* TIMING...Critical fire weather conditions will develop late 
  this morning, peak during the afternoon, then decrease this 
  evening.

* WIND...South to southwest gusting 30 to 40 MPH.

* HUMIDITY...Minimum values between 5 and 10 percent.

* IMPACTS...A combination of gusty winds...low relative
  humidity...and very warm temperatures can contribute to extreme
  fire behavior. Any fires that develop will likely spread 
  rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Outdoor burning, grilling, lighting of fireworks, and other
activities that could trigger fires are not recommended. Heed all
fire restrictions and local fireworks laws.

&&

$$

Wolcott

weather.gov/lasvegas
142 
WWUS85 KVEF 040340
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
840 PM PDT Tue Jul 3 2018

NVZ461-040445-
/O.EXP.KVEF.FW.W.0015.000000T0000Z-180704T0400Z/
Lincoln County/Ely Dispatch-
840 PM PDT Tue Jul 3 2018

...RED FLAG WARNING WILL EXPIRE AT 9 PM PDT THIS EVENING FOR
STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONE 461...

South wind gusts are starting to subside across Lincoln County
this evening. The Red Flag Warning will be allowed to expire at 9
pm PDT.

$$

CAZ226-NVZ460-041200-
/O.CON.KVEF.FW.W.0016.180704T2000Z-180705T0300Z/
Owens Valley/Southern Inyo Forest-
Esmeralda and Nye County Deserts/CNC Dispatch-
840 PM PDT Tue Jul 3 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM TO 8 PM PDT
WEDNESDAY FOR GUSTY WINDS AND LOW RH...

* AFFECTED AREA...In California...Fire weather zone 226.In 
  Nevada...Fire weather zone 460. 

* TIMING...Critical fire weather conditions will develop early 
  Wednesday afternoon, peak between 4 PM and 7 PM, then 
  decrease during the evening.

* WIND...South winds gusting 30 to 40 MPH.

* HUMIDITY...Minimum values between 5 and 10 percent.

* IMPACTS...A combination of gusty winds...low relative 
  humidity...and very warm temperatures can contribute to 
  extreme fire behavior. Any fires that develop will likely 
  spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Outdoor burning, grilling, lighting of fireworks, and other
activities that could trigger fires are not recommended during
the Red Flag period. Heed all fire restrictions and local
fireworks laws.

&&

$$


weather.gov/lasvegas

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this red flag warning went out at Jul 2, 7:57 AM PDT, 5 hours 17 minutes earlier.

Area forecast discussion, Jul 2, 7:57 AM PDT, 5 hours 17 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
757 AM PDT Mon Jul 2 2018

.SYNOPSIS...Dry, warm, and occasionally breezy conditions are
expected through the upcoming week. Winds are expected to peak
Tuesday and Wednesday with the strongest winds across Lincoln County
Tuesday. This will lead to high fire danger through the 4th of July.
Temperatures will increase Thursday into the weekend and could
approach critical levels by Friday. More humid conditions with an
outside chance of thunderstorms could arrive in areas southeast of I-
15 by this weekend.
&&

.UPDATE...It's another quiet morning across the region. The latest
models are indicating a slight increase in the possibility of high-
base showers/thunderstorms extending from the southern Sierra ENE
across the high terrain of Esmeralda and perhaps Lincoln County this
afternoon/evening. I've bumped up precipitation chances in those
areas. Lightning will be the main threat with these storms as little
precipitation is likely to reach the valleys. We will have to be on
the lookout for any new fire starts. Looking at Tuesday-Wednesday,
the latest model trends indicates a slight decrease in winds in most
areas. Lincoln County still appears to be the most likely area for
critical fire weather conditions. The Fire Weather Watch remains in
place and we will be looking at these fire weather concerns today.
-Wolcott-
&&

.SHORT TERM...Through Wednesday.

The main weather concern the next few days will be continued hot,
dry and breezy conditions developing in the afternoon hours across
southeast Nevada leading to very high fire danger...especially
Tuesday afternoon over Lincoln County. The winds will increase in
response to mean troughing over the northwest tier states and a
shortwave brushing the northern Great Basin Tuesday. One more thing
worth noting is sufficient mid level moisture and instability near
northern Inyo County this afternoon for isolated high based
convection. A lightning strike or two cannot be completely ruled
out. Similar buildups were observed Sunday afternoon, and a few
lightning strikes were observed in northern Mono County.
Temperatures will climb a couple degrees today then lower a degree
or two Tuesday and Wednesday as height falls occur with the
aforementioned shortwave.

.LONG TERM...Thursday through Monday.

Synoptic pattern will begin to shift to the more typical Monsoon
wind regime on Thursday. Main concern later this week will be
increasing heat, followed by an increase in moisture over the
weekend, which will result in increasing chances for convection
across the southeastern portion of the CWA.

A strong ridge of high pressure will develop later this week, with
500mb heights approaching 600dm. This is expected to rapidly
increase in temperature from Thursday into Friday. There is a decent
spread in MOS guidance; due to a recent warm bias by the GFS, the
forecast favors ECMWF (which is a few degrees cooler). Overall,
there is potential for excessive heat on Friday, Saturday and Sunday.

In addition to the heat, a surge of moisture is expected over the
weekend. Confidence is increasing in an easterly/southeasterly flow,
associated with ridging, transporting medium-grade moisture into
areas southeast of I-15 by Sunday. Ensemble and operational models
indicate a push of moisture as early as Friday, and a much stronger
push of moisture Sunday. GEFS mean PWAT have trended upward over the
last two runs, with majority of members over 1" in Las Vegas for
Sunday. The result of this moisture will be increased instability
and chances for diurnal convection, mainly over the terrain
southeast of I-15. The only hindering factor for convection would be
capping under with ridging overhead.

Associated hazards will likely be strong outflows given large
surface dewpoint depressions. There is indications that moisture,
thus instability, will linger through early next, with increased
moistening of the low levels as well. This may mean that multiple
days of convection are possible next week, though it is way too
early to indicate which day or days will be active, so confidence is
low.

&&

.FIRE WEATHER...Dry, warm, and occasionally breezy conditions are
expected through the upcoming work week. Winds are expected to peak
Tuesday and Wednesday with the strongest winds across Lincoln County
Tuesday. A Fire Weather Watch has been issued for zone 461 Tuesday.
Winds look to expand further west on Wednesday, but may decrease in
amplitude slightly. In any case, concerns over 4th of July
fireworks, grilling, and other outdoor recreation will lead to
high fire danger through at least Wednesday. Temperatures will warm
Thursday into the weekend and humidity may also increase over the
weekend.
&&

.AVIATION...For McCarran...Light and variable winds this morning
will increase out of the south or southeast this afternoon through
evening with gusts around 20 knots. Winds linger from a
southeasterly direction for much of the afternoon before turning
more south-southwesterly this evening (after 02-03z). Winds will
diminish overnight then increase again Tuesday afternoon.

For the rest of southern Nevada, northwest Arizona and southeast
California...Light winds following typical diurnal trends will
continue this morning. South to southwest winds will increase this
afternoon generally 10-15 knots with gusts 20-25 knots through this
evening. Isolated high based showers or a brief thunderstorm will be
possible over the southern Sierra once again this afternoon.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM/AVIATION/FIRE WEATHER...Adair
LONG TERM....Boothe

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 1:40 PM PDTExcessive Heat WatchVEFClark, Esmeralda, Lincoln, Nye38 hr
Jul 2, 1:40 PM PDTLake Wind AdvisoryVEF31 hr
Jul 2, 1:40 PM PDTLake Wind AdvisoryVEF55 hr

Nearby

Red Flag Warnings in Nevada, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.